North Carolina, 2003

Damaging Winds in North Carolina, July 12, 2003

July 12, 2003 · NWS RNK · 3 events in 2 counties and zones

Thunderstorm winds down trees in Traphill, 3 miles southwest of Dobson, and 5 miles northwest of State Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the evening of the 12th produced damaging winds.Thunderstorm winds down trees in Traphill, 3 miles southwest of Dobson, and 5 miles northwest of State Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 12, 2:15 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 12, 2:15 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT SAT JUL 12 2003

NCEP IN BACKUP MODE BECAUSE OF COMMS AND NETWORK PROBLEMS WITH
LIMITED DATA AVAILABLE. SHORTEN GFS...AND LACKING NOGAPS/UKMET AND
MOS FIELDS TODAY. BECAUSE OF MISSING MODEL GUIDANCE ELECTED TO MAKE
ONLY MINOR ADJUSTMENTS IN THE PACKAGE FOR THE SHORT AND EXTENDED
PERIODS.

VORT MAX ROTATING ACROSS OHIO VALLEY THIS AFTERNOON HAS RESULTED IN
SCATTERED CONVECTION. KFCX 88D SHOWED THAT SHOWERS AND THUNDERSTORMS
HAVE ENTERED THE WESTERN MOUNTAINS. COLD POOL ALOFT AND POOLING OF
LLVL MOISTURE IN THE WEST SUPPORT MENTION OF THUNDERSTORMS TONIGHT.
THE ARKANSAS VORT WILL ALSO PIVOT ACROSS THE SOUTHERN APPALACHIANS
OVERNIGHT. DECIDED TO RAISED POPS IN THE NW FOR TONIGHT AND EXTENDED
PCPN FURTHER EAST. 00Z ETA IS SIGNIFICANTLY DEEPER W/THE TROF IN THE
EAST THAN THE 00Z GFS/12Z MM5(REPLACEMENT ETA). 12Z ETA INDICATED
MORE DRYING FOR THE NORTHWEST CORNER OF FA...DECIDED TO PLAY SUNDAY
MORE PESSIMISTIC. KEPT SCT CONVECTION IN FORECAST FOR THE EXTENDED
PERIOD WITH FRONTAL BOUNDARIES. ZONES WILL BE OUT BY 4 PM. HAVE A
GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   62  82  62  82 /  20  30  30  30
LYH   64  84  64  83 /  20  40  40  30
DAN   66  84  64  83 /  20  40  40  30
BLF   58  75  59  78 /  50  20  20  20
LWB   58  75  59  78 /  50  20  20  20
BCB   59  77  60  79 /  30  30  30  20
TNB   57  77  59  78 /  30  40  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 12, 5:57 PM EST, 58 minutes before
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
EVENING.  SOME OF THESE THUNDERSTORMS MAY CONTAIN LARGE HAIL AND
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

THERE IS THE THREAT OF SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FOR SUNDAY THROUGH FRIDAY.  SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jul 12, 1:22 PM EST, 5 hours 33 minutes before
NCZ001-002-VAZ007-009>020-022>024-WVZ042>045-122115-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT SAT JUL 12 2003

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE BLUE
RIDGE BETWEEN 4:00 AND 9:00 PM THIS EVENING.  SOME OF THESE
THUNDERSTORMS MAY CONTAIN LARGE HAIL AND STRONG WIND GUSTS.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 12, 6:19 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    RED ASH                   VA   WIND DAMAGE
07/12/03   TAZEWELL                       TREES DOWN NEAR HWY 460.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0545 PM    CHILHOWIE                 VA   WIND DAMAGE
07/12/03   SMYTH                          POWERLINES DOWN IN TOWN.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0550 PM    MOUTH OF WILSON           VA   WIND DAMAGE
07/12/03   GRAYSON                        TREES DOWN ALONG HWY 58.
                                          REPORTED BY GRAYSON
                                          SHERIFFS OFFICE.

0600 PM    3W GALAX                  VA   WIND DAMAGE
07/12/03   GRAYSON                        TREES DOWN ON RTE 94.
                                          REPORTED BY GRAYSON
                                          SHERIFFS OFFICE.

0610 PM    5NW INDEPENDENCE          VA   WIND DAMAGE
07/12/03   GRAYSON                        TWO 12 INCHE DIAMETER
                                          TREES UPROOTED. REPORTED
                                          BY SPOTTER.

The radar

The Roanoke radar (KFCX), 85 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
July 12, 6:55 PM EST
Where
Wilkes County, Traphill
Measured
60 kt (69 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.367, -80.750

Thunderstorm Wind, Surry

When
July 12, 7:05 PM EST
Where
Surry County, 5 mi NW of State Rd
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.350, -81.033

Thunderstorm Wind, Surry

When
July 12, 7:10 PM EST to 7:15 PM EST
Where
Surry County, 3 mi SW of Dobson
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.367, -80.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379441, 5379443, 5379442.